Wisconsin, 2016

Hail and Damaging Winds in Wisconsin, September 6, 2016

September 6, 2016 · NWS GRB · 9 events in 3 counties and zones

Thunderstorms moved into unstable air across central and east central Wisconsin during the afternoon hours. The storms intensified near outflow boundaries from earlier storms and produced wind damage, heavy rainfall and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms moved into unstable air across central and east central Wisconsin during the afternoon hours. The storms intensified near outflow boundaries from earlier storms and produced wind damage, heavy rainfall and large hail.

The storms downed numerous trees, knocked down street lights near Little Chute (Outagamie Co.), pushed a large shed from its foundation north of Hortonville (Outagamie Co.), and caused a barn to collapse near Kaukauna (Outagamie Co.). Quarter size hail fell near Dale (Outagamie Co.), and nickel size hail fell in Manitowoc (Manitowoc Co.). Whitelaw (Manitowoc Co.) received almost an inch (0.90) of rain in just 15 minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 6, 2:25 PM CST, 5 minutes earlier.

Area forecast discussion, Sep 6, 2:25 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
325 PM CDT TUE SEP 6 2016

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Wednesday
Issued at 325 PM CDT Tue Sep 6 2016

The first of showers and thunderstorms brought 1 to 3 inches of
rain to far northern Wisconsin this morning. This cluster of
storms sent several outflow boundaries southward into central
and northeast Wisconsin this afternoon. To the south of the
outflow boundaries, temperatures warmed into the middle 80s
to around 90 with dewpoints around 70. Scattered thunderstorms
were occurring in the warm humid air. The storms extended westward
into western Wisconsin and southeast Minnesota.

There is still a small window for several storms south of Wausau
to Sturgeon Bay line for the remainder of the afternoon into early
this evening. There are a few storms on radar that have been
intensifying. Later tonight, there may be a break in the activity
across the north as front sags slowly southeast. Confidence is
low on the break in the rain as models are struggling with timing
and location.

Confidence is higher for locally heavy rain on Wednesday into
Wednesday evening as low pressure moves along the front. The big
question is how far north the heavy rain will make it into
northern Wisconsin.

.LONG TERM...Wednesday Night Through Tuesday
Issued at 325 PM CDT Tue Sep 6 2016

The upper air pattern is forecast to remain almost summerlike
over the next week or so with a few shortwaves moving through the westerlies
across the northern part of the lower 48 states.

One of these will be exiting the region early Thursday. A surface high
passing by to the south should provide dry weather Thursday afternoon
through part of Friday before the upper flow becomes southwest and a
wave of low pressure at the surface lifts northeast towards southern
Lake Michigan from the southern Plains. This system should bring showers
and elevated thunderstorms late in the day Friday through early Saturday.

Then northwest upper flow and surface high pressure should provide
a dry and pleasant weather for Saturday afternoon through at least
Sunday night.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1122 AM CDT Tue Sep 6 2016

Poor flying conditions will continue tonight and Wednesday due to
showers and storms in the area, and the possibility of low clouds
and fog. Several rounds of showers and thunderstorms will move
across the area through Wednesday afternoon. A few of the storms
could be strong or severe this afternoon with strong winds and
hail south of a Marinette to Wausau line. Between the rounds of
storms tonight into Wednesday morning, low clouds and some fog
should develop, especially across northern Wisconsin.
&&

.HYDROLOGY...
Issued at 325 PM CDT Tue Sep 6 2016

A few more rounds of thunderstorms expected late this afternoon
through Wednesday evening. An additional 1 to 3 inches of rain
is possible from central into northeast Wisconsin.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late Wednesday night FOR WIZ010-011-013-
018>022-030-031-035>040-045-048>050-073-074.
&&

SHORT TERM.....Eckberg
LONG TERM......RDM
AVIATION.......Eckberg
HYDROLOGY......Eckberg
Hazardous weather outlook, Sep 6, 10:14 AM CST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1114 AM CDT TUE SEP 6 2016

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-071615-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
1114 AM CDT TUE SEP 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE AT TIMES THROUGH LATE TONIGHT. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING GENERALLY SOUTH OF A WAUSAU TO MARINETTE LINE. A FEW OF
THE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND HAIL.

HEAVY RAINFALL IS LIKELY AT TIMES THROUGH LATE TONIGHT. THE
STORMS WILL BE CAPABLE OF PRODUCING RAINFALL RATES OF 1 TO
2 INCHES PER HOUR, STREET FLOODING AND PONDING OF WATER
ON AREA ROADWAYS. DITCHES, CREEKS AND RIVERS WILL BE ON THE
RISE ALONG WITH FAST CURRENTS. RESIDENTS SHOULD MONITOR RIVER
LEVELS AND FORECASTS FOR THE LATEST INFORMATION ON THE HEAVY
RAIN EVENT. A FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF THE
AREA THROUGH WEDNESDAY NIGHT FOR SEVERAL MORE ROUNDS OF
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY
NIGHT. TOTAL RAINFALL AMOUNTS OF 2 TO 3 INCHES, WITH LOCALIZED
HIGHER AMOUNTS, ARE EXPECTED ACROSS MUCH OF THE AREA FROM TODAY
THROUGH EARLY THURSDAY MORNING. THE HEAVY RAIN MAY RESULT IN URBAN
STREET FLOODING AND RAPID RISES ON AREA RIVERS AND CREEKS.
RESIDENTS LIVING ALONG RIVERS AND CREEKS SHOULD MONITOR WATER
LEVELS OVER THE NEXT FEW DAYS.

A CHANCE OF THUNDERSTORMS WILL RETURN LATE IN THE WORK WEEK. IT IS
TOO EARLY TO DETERMINE IF THERE IS A CHANCE OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
SPOTTERS ARE ALSO URGED TO RELAY ANY REPORTS OF FLOODING OR HEAVY
RAINFALL IN EXCESS OF AN INCH.

LMZ521-522-541>543-071615-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1114 AM CDT TUE SEP 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT.  SOME OF THE STORMS
THIS AFTERNOON AND EVENING COULD BECOME STRONG OR SEVERE, WITH
STRONG WINDS, TORRENTIAL RAINFALL AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
WEDNESDAY NIGHT, AND POSE A HAZARD TO MARINERS.

ADDITIONAL STORMS ARE EXPECTED LATER THIS WEEK...RESULTING IN
HAZARDOUS CONDITIONS FOR BOATERS ON THE LAKE AND BAY.

ECKBERG

In the hours before

Local storm report, Sep 6, 9:14 AM CST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1014 AM CDT TUE SEP 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 AM     HEAVY RAIN       1 S LAKE TOMAHAWK       45.80N 89.59W
09/06/2016  E2.24 INCH       ONEIDA             WI   TRAINED SPOTTER

            RECEIVED BETWEEN 2.00-2.24 INCHES OF RAIN IN 4 HOURS.

&&

AK
Local storm report, Sep 6, 9:48 AM CST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1048 AM CDT TUE SEP 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 AM     HEAVY RAIN       THREE LAKES             45.79N 89.16W
09/06/2016  M1.95 INCH       ONEIDA             WI   TRAINED SPOTTER

            1.95 INCHES OF RAIN FELL IN A 5-HOUR PERIOD THIS MORNING.
            LOCALIZED STREET FLOODING IN THREE LAKES.

&&

AK
Special weather statement, Sep 6, 2:02 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
302 PM CDT TUE SEP 6 2016

WIZ031-037>039-062100-
WAUPACA WI-BROWN WI-SHAWANO WI-OUTAGAMIE WI-
302 PM CDT TUE SEP 6 2016

...STRONG THUNDERSTORMS MOVING ACROSS EAST-CENTRAL WISCONSIN...

AT 300 PM CDT...DOPPLER RADAR WAS TRACKING A SMALL LINE OF STRONG
THUNDERSTORMS FROM NEAR NAVARINO WILDLIFE AREA TO 7 MILES NORTHWEST
OF NEW LONDON TO NEAR WAUPACA. MOVEMENT WAS EAST AT 30 MPH.

HALF INCH HAIL, WINDS IN EXCESS OF 30 MPH AND TORRENTIAL
DOWNPOURS WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GREEN BAY...APPLETON...WAUPACA...NEW LONDON...BLACK CREEK...ONEIDA...
HOWARD...ASHWAUBENON...SUAMICO AND GREENVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 4428 8911 4447 8885 4465 8850 4465 8793
      4463 8793 4465 8788 4465 8784 4444 8819
      4425 8848
TIME...MOT...LOC 2000Z 274DEG 26KT 4462 8855 4448 8882 4437 8898

AK

The radar

The Green Bay radar (KGRB), 43 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Outagamie

When
September 6, 2:30 PM CST
Where
Outagamie County, 2.56 mi WNW of Stephensville
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
44.380, -88.630

Thunderstorm winds pushed a 28 foot by 40 foot shed off its foundation and damaged several apple trees north of Hortonville.

Thunderstorm Wind, Outagamie

When
September 6, 2:56 PM CST
Where
Outagamie County, 0.69 mi S of Applecreek
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
44.320, -88.332

Thunderstorm winds downed an old barn and a 12-inch diameter tree just north of Kaukauna. Vehicles being stored inside the barn were damaged when it fell.

Thunderstorm Wind, Outagamie

When
September 6, 2:57 PM CST
Where
Outagamie County, 1.38 mi N of Little Chute
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.300, -88.270

Thunderstorm winds downed street lights near Highway 55 and I-41.

Thunderstorm Wind, Outagamie

When
September 6, 2:58 PM CST
Where
Outagamie County, 0.64 mi N of Little Chute
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.289, -88.268

Thunderstorm winds snapped tree limbs near the intersection of Tobacnoir Street and Lincoln Avenue in Little Chute.

Thunderstorm Wind, Manitowoc

When
September 6, 3:30 PM CST
Where
Manitowoc County, 0.85 mi NE of Reedsville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.160, -87.960

Thunderstorm winds downed several trees in Reedsville.

Thunderstorm Wind, Manitowoc

When
September 6, 3:59 PM CST
Where
Manitowoc County, 1.58 mi SE of (Mtw)manitowoc Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.103, -87.659

Thunderstorm winds downed numerous trees on the north side of Manitowoc.

Hail, Manitowoc

When
September 6, 4:00 PM CST
Where
Manitowoc County, 0.85 mi NE of Manitowoc
Measured
0.88 in hail
Reported by
Public
Coordinates
44.090, -87.660

Nickel size hail fell in Manitowoc as thunderstorms moved through the area.

Thunderstorm Wind, Waushara

When
September 6, 4:55 PM CST
Where
Waushara County, 0.5 mi W of Coloma
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.030, -89.530

Thunderstorm winds downed two trees and some large branches near Coloma.

Hail, Outagamie

When
September 6, 5:00 PM CST
Where
Outagamie County, 0.69 mi S of Dale
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.260, -88.680

Quarter size hail fell near Dale as thunderstorms moved across southwest Outagamie County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660139, 660140, 660141, 660147, 660142, 660143, 660145, 660144, 660146.